Tennessee, 2009

Damaging Winds and Lightning Strike in Tennessee, June 16, 2009

June 16, 2009 · NWS MEG · 10 events in 4 counties and zones

A line of storms from an earlier mesoscale convective system that developed over Southeast Kansas and Southwest Missouri moved east-southeast and affected northern parts of the Mid-South. Strong wind shear combined with very unstable air to support storms with damaging winds along and just ahead of a squall line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A line of storms from an earlier mesoscale convective system that developed over Southeast Kansas and Southwest Missouri moved east-southeast and affected northern parts of the Mid-South. Strong wind shear combined with very unstable air to support storms with damaging winds along and just ahead of a squall line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 16, 9:28 AM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Jun 16, 9:28 AM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1028 AM CDT TUE JUN 16 2009

.UPDATE...

UPDATED TO RAISE THE POPS CONSIDERABLY ACROSS ABOUT THE NORTHERN
ONE-THIRD OF THE MID-SOUTH...FROM PORTIONS OF NORTHEAST
AR...ACROSS THE MO BOOTHEEL...INTO PORTIONS OF WEST TN. SATELLITE
SHOWS WARMING TOPS (WEAKENING) WITH THUNDERSTORM COMPLEXES OVER
SOUTHERN MO. HOWEVER...WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS
ARE ALREADY PUSHING INTO NORTHEAST AR. A PUSH OF COOLER AIR AND AN
ASSOCIATED OUTFLOW BOUNDARY IS ALSO MOVING INTO NORTHEAST AR.
THINK SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SPREAD INTO
NORTHEAST AR...THE MO BOOTHEEL...AND MUCH OF WEST TN DURING THE
DAY. THE ATMOSPHERE IS FORECAST TO BECOME INCREASINGLY UNSTABLE
LEADING TO A RESTRENGTHENING OF THE STORMS. LIFTED INDICES WILL
DECREASE TO AROUND MINUS 8 WITH SURFACE BASED CAPES BETWEEN 3000
AND 5000 J/KG. VERY MOIST AIR CONTINUES TO FLOW INTO THE REGION
WITH SURFACE DEWPOINTS IN THE LOWER AND MID 70S. THINK DAMAGING
WINDS...LARGE HAIL...LOCALLY HEAVY RAINFALL...AND DANGEROUS CLOUD
TO GROUND LIGHTING ARE ALL POSSIBLE.

TO THE SOUTH FROM PORTIONS OF EAST-CENTRAL AR INTO MUCH OF NORTH
MS...UPPER LEVEL RIDGING WILL BE STRONGER HELPING TO SUPPRESS MUCH
OF THE CONVECTION. TEMPERATURES IN THIS REGION WILL CLIMB INTO THE
LOWER AND MID 90S WITH HEAT INDICES REACHING AROUND 100 DEGREES IN
SOME SPOTS.

JCL

&&

.PREV DISCUSSION... /ISSUED 630 AM CDT TUE JUN 16 2009/

DISCUSSION...09Z SURFACE ANALYSIS PLACES A QUASI-STATIONARY
BOUNDARY FROM NORTH/CENTRAL ALABAMA BACK THROUGH NORTH
MISSISSIPPI...WEST TENNESSEE AND EAST ARKANSAS. INFRARED
SATELLITE/REGIONAL RADAR TRENDS SHOW A MESOSCALE CONVECTIVE SYSTEM
OVER PORTIONS OF EAST KANSAS INTO WEST CENTRAL MISSOURI NEAR
KANSAS CITY. TEMPERATURES THIS MORNING ACROSS THE MID SOUTH RANGE
FROM THE LOWER TO MIDDLE 60S ALONG THE TENNESSEE RIVER AND UPPER
60S TO LOWER 70S ACROSS THE MISSISSIPPI RIVER DELTA. MAIN CONCERN
IN THIS MORNING/S FORECAST PACKAGE IS SEVERE THUNDERSTORM
POTENTIAL ANTICIPATED LATER TODAY.

SHORT TERM...(TODAY THROUGH THURSDAY NIGHT)...A MESOSCALE
CONVECTIVE SYSTEM WHICH DEVELOPED OVER KANSAS YESTERDAY EVENING
BRIEFLY WEAKENED AS IT MOVED INTO EASTERN MISSOURI DURING THE
EARLY MORNING HOURS. HOWEVER...THIS MCS HAS REDEVELOPED ACROSS
EASTERN KANSAS OVER THE PAST HOUR OR TWO AND HAS BEEN SHOWING SOME
PROPAGATION TO THE EAST SOUTHEAST. BOTH THE NAM/GFS SHORT TERM
MODELS INDICATE A SUBTLE SHORTWAVE TROUGH MOVING ACROSS THE MID
SOUTH THIS AFTERNOON AND INTERACTING WITH A VERY WARM AND MOIST
UNSTABLE ATMOSPHERE ACROSS THE FORECAST AREA THIS AFTERNOON.
LEANED TOWARD THE NAM SOLUTION FOR TODAY BASED ON THE OVERNIGHT
CONVECTIVE TRENDS. STEEP 700-500 MB LAYER MID LEVEL LAPSE RATES AT
OR ABOVE 7 C/KM...SURFACE BASED CAPE VALUES AT OR ABOVE 3000
J/KG...AND LI/S AROUND -9 INTERACTING WITH THE MID LEVEL SHORTWAVE
TROUGH/MCS ACTIVITY SUPPORT THE POTENTIAL FOR SEVERE THUNDERSTORMS
MAINLY ALONG AND NORTH OF A LINE FROM MARKED TREE ARKANSAS TO
JACKSON AND SAVANNAH TENNESSEE FROM LATE MORNING INTO THE EARLY
EVENING HOURS. THE MAIN SEVERE WEATHER THREATS WITH ANY
THUNDERSTORMS THAT BECOME SEVERE ARE DAMAGING WINDS AND LARGE
HAIL. FURTHER SOUTH...CHANCES FOR SHOWERS AND THUNDERSTORMS WILL
BE MINIMAL AT BEST AS A BUILDING UPPER LEVEL RIDGE SUPPRESSES ANY
CONVECTION FROM DEVELOPING.

SHORT TERM MODELS INDICATE UPPER LEVEL RIDGING WILL FINALLY BEGIN
TO STRENGTHEN ACROSS THE MID SOUTH WEDNESDAY WITH
SHOWER/THUNDERSTORM ACTIVITY CONFINED TO NORTHEAST SECTIONS OF THE
FORECAST AREA WEDNESDAY. AS THE SURFACE AND UPPER LEVEL RIDGING
STRENGTHEN...VERY HOT TEMPERATURES IN THE MID 90S ARE EXPECTED
WITH HEAT INDICIES APPROACHING 100 DEGREES ACROSS PORTIONS OF THE
AREA WEDNESDAY AND THURSDAY AFTERNOON.

LONG RANGE...(FRIDAY THROUGH MONDAY)...00Z ECMWF/GFS LONG RANGE
MODELS STILL IN AGREEMENT WITH BRINGING ANOTHER COLD FRONT THROUGH
THE LOWER MISSISSIPPI VALLEY FRIDAY NIGHT INTO SATURDAY AND
CONTINUED CHANCE POPS DURING THIS TIME FRAME. SURFACE AND UPPER
LEVEL RIDGING WILL THEN BUILD BACK IN FOR THE REMAINDER OF THE
WEEKEND INTO EARLY NEXT WEEK.

CJC

&&

.AVIATION...

12Z TAF CYCLE

VFR CONDITIONS PREVAILED AT ALL TAF SITES AT 11Z.  TUP MAY
EXPERIENCE MVFR VSBYS THRU 14Z DUE TO PATCHY FOG.  A STATIONARY
FRONT FROM SOUTHERN MISSOURI INTO WESTERN TENNESSEE WILL ONCE AGAIN
BE THE MAIN TRIGGER FOR CONVECTION LATER TODAY.  JBR AND MKL WILL
HAVE THE HIGHEST PROBABILITY FOR THUNDERSTORMS THRU 17/02Z.

OKULSKI

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  93  75  95  76 /  30  10  10  10
MKL  90  71  93  71 /  50  10  10  10
JBR  89  73  95  72 /  70  10  10  10
TUP  93  70  95  71 /  10  10  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 16, 10:04 AM CST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1104 AM CDT TUE JUN 16 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-171100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST.
FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-
WEAKLEY-YALOBUSHA- 1100 AM CDT TUE JUN 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY EVENING FROM PORTIONS OF NORTHEAST ARKANSAS...ACROSS THE
MISSOURI BOOTHEEL...INTO MUCH OF WEST TENNESSEE. THE AREA AFFECTED
IS GENERALLY ALONG AND NORTH OF A LINE FROM HARRISBURG ARKANSAS TO
COVINGTON TENNESSEE TO DECATURVILLE TENNESSEE. THE BEST TIME FOR
SEVERE WEATHER WILL BE FROM NOW UNTIL 7 PM. DAMAGING WINDS...LARGE
HAIL...LOCALLY HEAVY RAINFALL...AND DANGEROUS CLOUD TO GROUND
LIGHTNING ARE ALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS BEEN REQUESTED THIS AFTERNOON FOR MUCH OF
THE SLIGHT RISK AREA.

JCL

In the hours before

Special weather statement, Jun 16, 9:32 AM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1032 AM CDT TUE JUN 16 2009

ARZ009-MOZ113-161600-
CLAY AR-DUNKLIN MO-
1032 AM CDT TUE JUN 16 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  CLAY COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 10 MILES NORTHWEST OF MCDOUGAL AT 1032 AM
CDT...MOVING EAST AT 40 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CLAY AND DUNKLIN COUNTIES...INCLUDING LOCATIONS NEAR
CAMPBELL...CHALK BLUFF NATURAL AREA...CORNING...MALDEN...PIGGOTT AND
RECTOR...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER
ALERT IS IN EFFECT UNTIL 1100 AM CDT.
Special weather statement, Jun 16, 10:00 AM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1100 AM CDT TUE JUN 16 2009

ARZ009-MOZ113-115-TNZ001-161630-
CLAY AR-DUNKLIN MO-PEMISCOT MO-LAKE TN-
1100 AM CDT TUE JUN 16 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHEASTERN CLAY COUNTY IN EASTERN ARKANSAS...
  WEST CENTRAL LAKE COUNTY IN NORTHWEST TENNESSEE...
  SOUTHERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...
  PEMISCOT COUNTY IN SOUTHEAST MISSOURI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 4 MILES SOUTH OF WARDELL AT 1101 AM CDT...
MOVING EAST AT 35 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CLAY...DUNKLIN...LAKE AND PEMISCOT COUNTIES...INCLUDING
LOCATIONS NEAR CARUTHERSVILLE...HAYTI...KENNETT...SENATH AND
STEELE...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER
ALERT IS IN EFFECT UNTIL 1130 AM CDT.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.
Special weather statement, Jun 16, 10:22 AM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1122 AM CDT TUE JUN 16 2009

MOZ115-TNZ001-002-019-161700-
PEMISCOT MO-LAKE TN-OBION TN-DYER TN-
1122 AM CDT TUE JUN 16 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHERN DYER COUNTY IN NORTHWEST TENNESSEE...
  LAKE COUNTY IN NORTHWEST TENNESSEE...
  OBION COUNTY IN NORTHWEST TENNESSEE...
  EAST CENTRAL PEMISCOT COUNTY IN SOUTHEAST MISSOURI...

PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 14
MILES NORTHWEST OF TIPTONVILLE TO 24 MILES WEST OF COTTONWOOD GROVE
AT 1122 AM CDT...MOVING EAST AT 50 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN DYER...LAKE...OBION AND PEMISCOT COUNTIES...INCLUDING
LOCATIONS NEAR DYERSBURG...REELFOOT LAKE STATE PARK AND UNION CITY...
SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS
IN EFFECT UNTIL NOON CDT. THIS SIGNIFICANT WEATHER ALERT ALSO
INCLUDES REELFOOT LAKE.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.
Local storm report, Jun 16, 10:34 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1134 AM CDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     TSTM WND DMG     1 S CAMPBELL            36.48N 90.07W
06/16/2009                   DUNKLIN            MO   LAW ENFORCEMENT

            ONE TELEPHONE POLE KNOCKED DOWN AND DOORS OFF A STORAGE
            SHED WERE RIPPED OFF.

&&

JAB

The radar

The Paducah radar (KPAH), 95 km away, was scanning. The volume nearest the first event began at 16:51 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Obion

When
June 16, 10:52 AM CST to 10:53 AM CST
Where
Obion County, Hornbeak
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.330, -89.300

Winds gusts were estimated at 60 mph in Hornbeak. The wind knocked down power lines in the area.

Thunderstorm Wind, Obion

When
June 16, 10:57 AM CST to 11:02 AM CST
Where
Obion County, 0.75 mi SSW of Troy to 1.13 mi SE of Troy
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.340, -89.173

Straight line winds knocked down several trees and power lines in Troy. Wind gusts were estimated at 65 mph.

Thunderstorm Wind, Weakley

When
June 16, 11:25 AM CST to 11:26 AM CST
Where
Weakley County, Sharon
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.230, -88.830

Wind gusts were estimated at 60 to 70 mph in Sharon.

Thunderstorm Wind, Weakley

When
June 16, 11:26 AM CST to 11:31 AM CST
Where
Weakley County, 0.42 mi WNW of Greenfield to 0.37 mi ENE of Greenfield
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.151, -88.807

Straight line winds knocked several trees and tree limbs down in Greenfield.

Thunderstorm Wind, Weakley

When
June 16, 11:30 AM CST to 11:35 AM CST
Where
Weakley County, 0.75 mi S of Dresden to 1.37 mi ESE of Dresden
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.289, -88.719

Straight line winds knocked down several trees in Dresden.

Thunderstorm Wind, Henry

When
June 16, 11:39 AM CST to 11:40 AM CST
Where
Henry County, Paris
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.300, -88.320

Wind gusts were estimated at 60 mph in Paris.

Thunderstorm Wind, Henry

When
June 16, 11:40 AM CST to 11:45 AM CST
Where
Henry County, 1.46 mi WNW of Oak Grove to 1.07 mi NNE of Oak Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.409, -88.193

Straight line winds knocked down numerous trees and power lines in Buchanan.

Thunderstorm Wind, Henry

When
June 16, 11:43 AM CST to 11:44 AM CST
Where
Henry County, Paris to 1.66 mi ENE of Paris
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.300, -88.320

Wind gusts were estimated at 70 mph in Paris. The winds knocked down several trees and three utility poles.

Thunderstorm Wind, Carroll

When
June 16, 12:05 PM CST to 12:10 PM CST
Where
Carroll County, 1.1 mi WSW of Buena Vista to 0.35 mi SE of Buena Vista
Measured
52 kt (60 mph) estimated gust
Reported by
Other Federal Agency
Coordinates
35.976, -88.299

Straight line winds estimated at 60 mph knocked down tree limbs throughout Buena Vista.

Lightning, Henry

When
June 16, 12:12 PM CST
Where
Henry County, 1.36 mi SE of Paris
Property damage
$30,000
Reported by
Newspaper
Coordinates
36.284, -88.306

Lightning struck a gas line at a house on the east side of Paris resulting in a fire.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184555, 184556, 184557, 184558, 184559, 184561, 184563, 184564, 184565, 184951.